Illinois, 2008Hail and Damaging Wind in Illinois, March 31, 2008
March 31, 2008 · NWS ILX · 2 events in 1 county or zone
A decaying storm complex moved east along a warm front during the morning hours of the 31st. This storm complex produced isolated reports of severe wind and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A decaying storm complex moved east along a warm front during the morning hours of the 31st. This storm complex produced isolated reports of severe wind and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 31, 5:19 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Mar 31, 5:19 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
619 AM CDT MON MAR 31 2008
.DISCUSSION...
ISSUED 241 AM CDT MON MAR 31 2008
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE THREAT FOR
STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON/EVENING...AS A
STRONG COLD FRONT APPROACHES FROM THE WEST.
06Z SURFACE CHART SHOWS LOW PRESSURE DEVELOPING OVER THE TEXAS
PANHANDLE...WITH WARM FRONT EXTENDING NORTHEASTWARD INTO CENTRAL
ILLINOIS. BROAD LOW-LEVEL JET IS AIDING IN WIDELY SCATTERED
CONVECTION ACROSS THE KILX CWA EARLY THIS MORNING...WITH A MORE
CONCENTRATED AREA OF STORMS OCCURRING ACROSS NORTHERN OKLAHOMA WHERE
JET IS STRONGEST. ALOFT...LONG-WAVE TROUGH IS DIGGING ACROSS THE
WESTERN CONUS...WHILE RIDGING PREVAILS ACROSS THE EAST. W/SW UPPER
FLOW DOMINATES ACROSS THE MIDWEST...WITH SEVERAL EMBEDDED
SHORT-WAVES. ONE WAVE IS CURRENTLY TRACKING ACROSS OKLAHOMA...WHILE
A SECOND FEATURE IS NOTED FURTHER UPSTREAM ACROSS COLORADO/NEW
MEXICO.
SHORT TERM...TODAY THROUGH WEDNESDAY
SURFACE LOW WILL TRACK NORTHEASTWARD TODAY...HELPING PUSH WARM FRONT
INTO NORTHERN ILLINOIS. BEST FOCUS FOR PRECIP WILL SHIFT NORTHWARD
AS WELL...WITH ONLY SCATTERED SHOWERS/STORMS OCCURRING IN THE WARM
SECTOR. HAVE THEREFORE LOWERED POPS INTO THE CHANCE CATEGORY FOR
MUCH OF THE FORECAST AREA THIS MORNING...EXCEPT IN THE ILLINOIS
RIVER VALLEY WHERE BETTER RAIN CHANCES WILL EXIST IN CLOSER
PROXIMITY TO THE SLOWLY RETREATING FRONTAL BOUNDARY. WINDY AND WARM
CONDITIONS WILL PREVAIL ACROSS CENTRAL ILLINOIS FOR THE BALANCE OF
THE DAY. NUMERIC GUIDANCE ONCE AGAIN EXHIBITS A FAIRLY LARGE SPREAD
IN HIGHS...WITH THE MAV BEING 4 TO 8 DEGREES COOLER THAN THE MET.
GIVEN THE STRONG WAA PATTERN AND CURRENT TEMPS ALREADY IN THE LOWER
TO MIDDLE 50S ACROSS MUCH OF THE AREA...WILL TREND CLOSER TO THE
WARMER MET NUMBERS...RESULTING IN AFTERNOON HIGHS WELL INTO THE 60S.
AS PRESSURE GRADIENT TIGHTENS...WINDS WILL INCREASE INTO THE 15 TO
25 MPH RANGE...WITH FORECAST SOUNDINGS SUGGESTING GUSTS AS HIGH AS
35 MPH AT TIMES.
MODELS ALL IN EXCELLENT AGREEMENT WITH THE TRACK AND TIMING OF THE
APPROACHING LOW AND ASSOCIATED COLD FRONT LATER TODAY. LOW WILL
REACH NORTHWEST ILLINOIS BY 00Z TUE...WITH FRONT JUST WEST OF THE
MISSISSIPPI RIVER. DUE TO ABUNDANT CLOUD COVER...THE ATMOSPHERE
AHEAD OF THE BOUNDARY WILL ONLY BE MARGINALLY UNSTABLE TODAY. HOWEVER
LOW-LEVEL SHEAR VALUES BECOME RATHER IMPRESSIVE...ESPECIALLY ACROSS
THE NW CWA CLOSER TO THE SURFACE LOW. WITH AMPLE MOISTURE IN
PLACE...STRONG SURFACE BOUNDARY PROVIDING LIFT...AND UPPER JET
ENHANCING LIFT...THE STAGE WILL BE SET FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON. THINK STORMS WILL INITIATE ACROSS MISSOURI AFTER
18Z...THEN WILL BEGIN CROSSING THE MISSISSIPPI RIVER INTO THE
WESTERN CWA AFTER 21Z. WILL THEREFORE INCREASE POPS TO LIKELY OR
CATEGORICAL ALONG AND WEST OF I-55 LATE THIS AFTERNOON. INITIAL
STORM MODE WILL LIKELY BE CELLULAR...SUPPORTING A LARGE HAIL
THREAT...HOWEVER MODE WILL QUICKLY TRANSITION TO LINEAR...RESULTING
IN MAINLY A DAMAGING WIND THREAT. PLENTY OF WIND ENERGY WILL BE
AVAILABLE IMMEDIATELY OFF THE SURFACE...WITH FORECAST SOUNDINGS
SHOWING WINDS OF 45 TO 50KT DEVELOPING AT AROUND THE 2000FT LEVEL
AFTER 21Z. ONCE SQUALL LINE DEVELOPS...IT WILL QUICKLY PUSH EASTWARD
ACROSS CENTRAL ILLINOIS DURING THE EVENING...MOVING EAST OF I-55 BY
MIDNIGHT...THEN INTO INDIANA OVERNIGHT. WILL THEREFORE CARRY
CATEGORICAL POPS ACROSS THE BOARD THIS EVENING...DIMINISHING TO JUST
CHANCE POPS ALONG AND WEST OF I-55 AFTER MIDNIGHT.
MUCH COOLER AND DRIER AIR WILL FILTER INTO THE REGION ON
TUESDAY...WITH 850MB TEMPS PROGGED TO DROP INTO THE 0 TO -6C RANGE
BY AFTERNOON. RESULTING HIGH TEMPS WILL BE CONSIDERABLY COOLER THAN
TODAY...WITH READINGS MAINLY IN THE UPPER 40S AND LOWER 50S. WILL
ALSO BE A BREEZY DAY...THANKS TO A TIGHT PRESSURE GRADIENT WHICH
SHOULD PRODUCE WINDS IN THE 10 TO 20 MPH RANGE...WITH HIGHER GUSTS.
SKIES WILL CLEAR OUT AND WINDS WILL DIMINISH TUESDAY
NIGHT...ALLOWING OVERNIGHT LOWS TO DIP INTO THE MIDDLE TO UPPER 20S.
LONG TERM...THURSDAY THROUGH SUNDAY
AFTER A QUIET DAY ON WEDNESDAY...NEXT IN A SERIES OF STORM SYSTEMS
BEGINS TO APPROACH THE REGION WEDNESDAY NIGHT INTO THURSDAY. MODELS
ARE IN RATHER POOR AGREEMENT CONCERNING THIS FEATURE...WITH THE
OVERALL TREND POINTING TO A SLOWER AND MORE SOUTHERN SOLUTION. 00Z
31 MAR GFS SPREADS PRECIP INTO CENTRAL ILLINOIS WEDNESDAY
NIGHT...THEN CONTINUES IT THROUGH THURSDAY NIGHT BEFORE THE SYSTEM
EXITS THE REGION. MEANWHILE...THE 00Z ECMWF KEEPS THINGS DRY
WEDNESDAY NIGHT...BUT THEN FEATURES A MORE PROLONGED RAIN EVENT FROM
THURSDAY THROUGH FRIDAY NIGHT. WITH SUCH A LARGE DISCREPANCY BETWEEN
THE MODELS...HAVE ONLY MADE MINOR CHANGES TO THE GOING FORECAST AT
THIS TIME. WILL CONTINUE WITH THE LOW CHANCE POPS WEDNESDAY
NIGHT...BUT HAVE INCREASED POPS TO LIKELY ACROSS THE CENTRAL AND
SOUTHERN ZONES FOR THURSDAY AND THURSDAY NIGHT. AFTER THAT...WILL
MAINTAIN DRY FORECAST THROUGH SUNDAY...WITH NEXT SYSTEM LIKELY NOT
ARRIVING UNTIL EARLY NEXT WEEK.
BARNES
&&
.AVIATION...
ISSUED 619 AM CDT MON MAR 31 2008
SURFACE LOW IS LOCATED OVER SOUTHERN KANSAS AT 11Z WITH A SHARPENING
WARM FRONT EXTENDING NORTHEAST THROUGH NORTHERN MISSOURI INTO
NORTHERN ILLINOIS JUST NORTH OF PEORIA. ALL CENTRAL ILLINOIS
TERMINALS ARE WITHIN THE WARM SECTOR...SO EXPECT A GRADUAL INCREASE
IN BOTH CEILINGS AND VISIBILITIES. WIDESPREAD CLOUDS BELOW 1K FT
THIS MORNING SHOULD RISE TO VFR HEIGHTS BY 18Z. EXPECT A SIMILAR
IMPROVING TREND IN VISIBILITIES. SPI/PIA ARE ALREADY 6 MILES OR
BETTER...AND EXPECT DEC/CMI/BMI TO FOLLOW THIS MORNING. TIGHTENING
PRESSURE GRADIENT AHEAD OF THE PLAINS SYSTEM WILL RESULT IN SOUTH
WINDS SUSTAINED 18-22 KT AND GUSTS TO 35 KT. MOIST AND INCREASINGLY
UNSTABLE AIRMASS WILL FLOW NORTH INTO ILLINOIS TODAY... WITH
SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON. THE KANSAS LOW WILL
MOVE NORTHEAST THROUGH IOWA INTO MICHIGAN THROUGH 12Z TUE... WITH
ITS ATTENDING COLD FRONT SWEEPING THROUGH PIA/SPI/BMI BY 06Z AND
THROUGH DEC/CMI SHORTLY THEREAFTER. THUNDERSTORMS WILL INCREASE
AHEAD OF THE COLD FRONT...WITH SQUALL LINE DEVELOPMENT ALONG THE
FRONT. SOME POTENTIAL FOR WIND GUSTS ABOVE 50 KT AND HAIL WITH THE
SQUALL LINE. AFTER THE FRONT MOVES THROUGH...EXPECT CLEARING TO
OVERSPREAD THE TAF SITES BEFORE WRAP-AROUND STRATOCU SWEEPS BACK IN
AFTER 12Z TUE.
04
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 31, 5:00 AM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT MON MAR 31 2008
ILZ027>031-037-038-042>046-048-051>057-061-062-066-067-011100-
CHAMPAIGN-CHRISTIAN-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-KNOX-LOGAN-MACON-MARSHALL-MCLEAN-MENARD-MOULTRIE-
PEORIA-PIATT-SANGAMON-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
600 AM CDT MON MAR 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR SOME SCATTERED THUNDERSTORMS THIS AFTERNOON
ACROSS CENTRAL ILLINOIS. A HIGHER RISK FOR THUNDERSTORMS WILL BE
FROM EARLY THIS EVENING INTO THE NIGHTTIME HOURS WITH A COLD FRONT
THAT WILL BE MOVING THROUGH THE AREA. SQUALL LINE DEVELOPMENT WILL
BE POSSIBLE ALONG THE FRONT...WITH THE STRONGER STORMS CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE
WEATHER WILL END AS THE COLD FRONT EXITS ILLINOIS IN THE 11 PM TO 3
AM TIME FRAME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MORE THUNDERSTORMS WILL BE POSSIBLE FROM LATE WEDNESDAY NIGHT INTO
THURSDAY NIGHT AS ANOTHER WEATHER SYSTEM CROSSES THE MIDWEST. SEVERE
WEATHER WILL BE POSSIBLE WITH THIS SYSTEM TOO...SO KEEP ABREAST OF
LATER FORECASTS AS THE SITUATION BECOMES BETTER DEFINED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY FROM LATE AFTERNOON INTO
TONIGHT.
ILZ036-040-041-047-049-050-011100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
600 AM CDT MON MAR 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR SOME SCATTERED THUNDERSTORMS THIS AFTERNOON
ACROSS CENTRAL ILLINOIS. A HIGHER RISK FOR THUNDERSTORMS WILL BE
FROM EARLY THIS EVENING INTO THE NIGHTTIME HOURS WITH A COLD FRONT
THAT WILL BE MOVING THROUGH THE AREA. SQUALL LINE DEVELOPMENT WILL
BE POSSIBLE ALONG THE FRONT...WITH THE STRONGER STORMS CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE
WEATHER WILL END AS THE COLD FRONT EXITS THE ILLINOIS RIVER VALLEY
BEFORE MIDNIGHT.
THE ILLINOIS RIVER WILL REMAIN IN FLOOD AT HAVANA AND POINTS
DOWNSTREAM THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MORE THUNDERSTORMS WILL BE POSSIBLE FROM LATE WEDNESDAY NIGHT INTO
THURSDAY NIGHT AS ANOTHER WEATHER SYSTEM CROSSES THE MIDWEST. SEVERE
WEATHER WILL BE POSSIBLE WITH THIS SYSTEM TOO...SO KEEP ABREAST OF
LATER FORECASTS AS THE SITUATION BECOMES BETTER DEFINED.
THE ILLINOIS RIVER WILL REMAIN ABOVE FLOOD STAGE FOR THE NEXT
SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND THIS
EVENING.
ILZ063-068-071>073-011100-
CLARK-CLAY-CRAWFORD-LAWRENCE-RICHLAND-
600 AM CDT MON MAR 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR SOME SCATTERED THUNDERSTORMS THIS AFTERNOON
ACROSS SOUTHEAST ILLINOIS. A HIGHER RISK FOR THUNDERSTORMS WILL
BE TONIGHT WITH A COLD FRONT THAT WILL BE MOVING THROUGH THE AREA.
SQUALL LINE DEVELOPMENT WILL BE POSSIBLE ALONG THE FRONT...WITH
THE STRONGER STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE
HAIL. THE THREAT FOR SEVERE WEATHER WILL END AS THE COLD FRONT
EXITS ILLINOIS IN THE MIDNIGHT TO 3 AM TIME FRAME.
RIVER STAGES ALONG PORTIONS OF THE WABASH...EMBARRAS...AND LITTLE
WABASH RIVERS WILL REMAIN ABOVE FLOOD STAGE THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MORE THUNDERSTORMS WILL BE POSSIBLE FROM LATE WEDNESDAY NIGHT INTO
THURSDAY NIGHT AS ANOTHER WEATHER SYSTEM CROSSES THE MIDWEST. SEVERE
WEATHER WILL BE POSSIBLE WITH THIS SYSTEM TOO...SO KEEP ABREAST OF
LATER FORECASTS AS THE SITUATION BECOMES BETTER DEFINED.
RIVER STAGES ALONG PORTIONS OF THE WABASH...EMBARRAS...AND LITTLE
WABASH RIVERS WILL REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL
DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.
Thunderstorm Wind, Cass
- When
- March 31, 7:56 AM CST to 8:00 AM CST
- Where
- Cass County, Beardstown
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $67,000
- Reported by
- Newspaper
- Coordinates
- 40.020, -90.430
Thunderstorm winds damaged the roof of the Beardstown Fire Department.
Hail, Cass
- When
- March 31, 8:42 AM CST to 8:43 AM CST
- Where
- Cass County, 2.07 mi S of Philadelphia
- Measured
- 0.75 in hail
- Reported by
- Mesonet
- Coordinates
- 39.890, -90.120
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, March 31, 20081 death · $447,000 · EF1 · 107 events
- Flash Flooding in Tennessee, March 31, 20082 deaths · 4 events
- Tornadoes and Flash Flooding in Missouri, March 31, 20086 injured · $2.8 million · EF2 · 39 events
- Heavy Snow and Winter Weather in Minnesota, March 31, 20081 death · 2 injured · $30,000 · 8 events
- Hail in Texas, March 31, 2008$121 million · 4.25 in hail · 6 events
- Hail in Arkansas, March 31, 2008$85 million · 4 in hail · 7 events
- Wildfire in Texas, March 31, 20081 death · $11,000 · 1 event
- Tornado and Hail in Oklahoma, March 31, 2008$52,000 · EF0 · 51 events
- High Wind in Kansas, March 31, 2008$200,000 · 61 kt wind · 10 events
- High Wind in Missouri, March 31, 2008$120,000 · 65 kt wind · 9 events
- Lightning Strikes in Wisconsin, March 31, 2008$35,000 · 2 events
- Tornado and Hail in Oklahoma, March 31, 2008$10,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88050, 88049.